Alabama, 2024Hail and Damaging Winds in Alabama, March 15, 2024
March 15, 2024 · NWS BMX · 11 events in 9 counties and zones
A pre-frontal line of thunderstorms moved into western Alabama after 5 AM CDT on March 15, bringing gusty winds that led to damage across Lamar, Winston, Fayette, Blount, Etowah, and Cherokee counties. Much of the damage took place in the Ashdown community in Winston County, the Highland Lake area of Blount County, and the Attalla and Gadsden areas in Etowah County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal line of thunderstorms moved into western Alabama after 5 AM CDT on March 15, bringing gusty winds that led to damage across Lamar, Winston, Fayette, Blount, Etowah, and Cherokee counties. Much of the damage took place in the Ashdown community in Winston County, the Highland Lake area of Blount County, and the Attalla and Gadsden areas in Etowah County. Numerous trees were snapped or uprooted, with several homes having trees fall into them. Other isolated wind-induced structural damage was observed in Ashdown and Gadsden as well. As the thunderstorms progressed southeastward, a few hail reports were received in Montgomery and Russell counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 15, 1:51 AM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Mar 15, 1:51 AM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
251 AM CDT Fri Mar 15 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today through Saturday)
Issued at 245 AM CDT FRI MAR 15 2024
Key messages:
- Risk for severe thunderstorms across all of Central Alabama this
morning and afternoon. Damaging wind gusts, and perhaps some large
hail, are the main threats. Flooding potential is limited at this
time.
An elongated line of thunderstorms, from near Dallas, TX to
Nashville, TN, is currently approaching Central Alabama. It is on
pace to move into our northwest counties ~4 AM, perhaps an hour or
so ahead of recent CAMs. At this time there are no warnings and the
highest measured convective gusts I can find is 43 kts and 41 kts
(both in MS). Nonetheless, we'll certainly be monitoring this MCS
this morning. Despite little support/forcing aloft, RAP
mesoanalysis depicts 500-1,500 J/kg SBCAPE with 40- 55 kts eff.
bulk shear, with better instability values west of I-65. A ~30 kt
southwesterly LLJ is feeding into the MCS, and it appears to be
relatively balanced with its cold pool. Thankfully the orientation
of the convective line is nearly parallel to 0-3 km shear vectors
which is limiting embedded tornado potential significantly.
The MCS should progress southeastward throughout the morning
approaching the I-59 corridor 7-8 AM and should near the I-85
corridor 1-2 PM. Forecast expectations are that our southeast
counties will be clearing 4-5 PM. Flooding should be very limited
due to the transient nature of the system.
Lingering stratiform rain will likely persist across the area
through this afternoon/evening followed by low clouds and patchy fog
after Midnight which will persist into tomorrow morning. We should
warm back into the 70s tomorrow with a slight northwesterly breeze
and decreasing cloud cover.
40/Sizemore
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 245 AM CDT FRI MAR 15 2024
An active southern stream jet pattern will bring one more impulse
across the Central Gulf Coast region Saturday night and Sunday. This
impulse will mainly impact south Alabama where forecast rainfall
totals will average around one inch for areas along and south of
Interstate 85, tapering to around one-quarter of an inch along the
Interstate 20 corridor. Northerly low level flow across Alabama
during the day Saturday will usher in a cooler air mass, so by the
time the rain arrives on Sunday, there will be little or no surface
based instability. Flooding also not a concern due to weaker
rainfall rates due to lack of convection. The rain should exit south
Alabama Sunday evening with much cooler air advecting into area
Monday and Tuesday. Freezing temperatures expected across a large
portion of central Alabama Tuesday morning, with lows ranging from
the upper 20s north of I-20 to middle 30s along the I-85 corridor. A
warming trend will ensue after Tuesday with rain chances increasing
by the end of the week.
58/rose
&&
.AVIATION...
(06Z TAFS)
Issued at 106 AM CDT FRI MAR 15 2024
There's a small list of flight impacts during this TAF period,
mainly due to a large area oncoming convection. An elongated line
of TSRA is now south of I-40 and will be impacting terminals near
I-20 12-15z. We expect decreasing cig/vis as well as convective
gusts ~30 kts, perhaps higher in stronger TSRA. Implemented TEMPOs
for this impact. We'll also see decreasing cig (MVFR/IFR) ahead
of the convection this morning, and fog may also be an issue near
TOI.
Lingering TSRA and/or RA will finally exit the area toward the
end of this TAF period. However, IFR cigs are forecast with FG
also a potential near MGM and TOI which will likely persist into
the next TAF period as well.
40/Sizemore
&&
.FIRE WEATHER...
Rain and thunderstorms will affect Central Alabama today,
providing a widespread soaking. Somewhat drier air returns
tomorrow with northwesterly winds around 5 mph. Rain returns to
the area on Sunday before noticeably cooler, drier air moves into
Central Alabama on Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 71 54 70 48 / 90 50 0 10
Anniston 73 57 71 51 / 90 60 0 10
Birmingham 72 57 71 52 / 90 50 0 10
Tuscaloosa 74 58 73 53 / 90 50 0 20
Calera 73 58 72 53 / 90 60 0 20
Auburn 76 60 74 55 / 90 70 10 20
Montgomery 79 61 75 57 / 90 70 10 20
Troy 80 62 77 59 / 80 70 10 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...40/Sizemore
LONG TERM....58/rose
AVIATION...40/Sizemore
Hazardous weather outlook, Mar 15, 1:55 AM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
255 AM CDT Fri Mar 15 2024
ALZ011>015-017>050-161100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
255 AM CDT Fri Mar 15 2024
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Strong to severe thunderstorms are possible across all of Central
Alabama through this afternoon. Threats include damaging wind gusts
up to 60 mph and quarter size hail.
Isolated flooding could also occur due to locally heavy rainfall,
mainly in urban and other poor drainage areas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
today.
Thunderstorm Wind, Lamar
- When
- March 15, 4:08 AM CST to 4:18 AM CST
- Where
- Lamar County, 2.9 mi SW of Molloy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.706, -88.241
A few trees were uprooted along County Lake Rd, McGill Gin Rd, and County Road 34.
Thunderstorm Wind, Winston
- When
- March 15, 4:10 AM CST to 4:15 AM CST
- Where
- Winston County, 1.49 mi NNW of Ashridge
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.249, -87.482
Numerous trees were uprooted in the Ashridge community along Highway 195. The highway was blocked by a large pine tree, while two trees, a pine and a maple, uprooted and fell into a house. Nearby, an open air lean-to metal farm shed was blown down. Other trees were uprooted in neighboring yards.
Thunderstorm Wind, Lamar
- When
- March 15, 4:22 AM CST to 4:39 AM CST
- Where
- Lamar County, 4.75 mi NNW of Fernbank
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.612, -88.166
Several trees were uprooted sporadically along Mud Creek Rd, Ebenezer Rd, Steedley Rd, and Mount Pleasant Church Rd.
Thunderstorm Wind, Fayette
- When
- March 15, 4:47 AM CST to 4:55 AM CST
- Where
- Fayette County, 4.38 mi SE of Belk
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.612, -87.869
Several trees were uprooted in the Belk area. A motorist drove into a fallen tree along County Road 1. Debris was scattered across the roadway near the intersection of County Road 4 and Highway 159. Near the intersection of County Roads 23 and 105, falling trees brought down power lines.
Thunderstorm Wind, Blount
- When
- March 15, 5:42 AM CST to 5:58 AM CST
- Where
- Blount County, 2.23 mi SE of Champion
- Measured
- 59 kt (68 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.909, -86.401
In Oneonta, power lines were reported down along 2nd Ave and County Highway 42. To the southeast, in the Highland Lakes area, trees were uprooted along Lakeside Dr. and several pine trees were snapped along Sycamore Dr and County Highway 20, with Sycamore Dr being blocked. In the Straight Mountain community, just to the southeast of Highland Lakes, downed tree limbs resulted in roof damage to a home.
Thunderstorm Wind, Etowah
- When
- March 15, 5:50 AM CST to 6:25 AM CST
- Where
- Etowah County, 1.44 mi NNE of (Gad)gadsden Arpt
- Measured
- 59 kt (68 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.989, -86.071
Numerous trees were snapped or uprooted in the Altoona, Attalla, Gadsden, and Rainbow City areas. A couple locations had more concentrated areas of damage: Trees fell onto homes around Fayette St in the Camp Sibert neighborhood of Attalla and in the Clubview Heights neighborhood in Gadsden. Near the intersection of Highway 77 and Julie St, an auto repair shop had large bay doors blown out and partial wall failure on the second floor.
Thunderstorm Wind, Etowah
- When
- March 15, 6:39 AM CST to 6:40 AM CST
- Where
- Etowah County, 4.85 mi ESE of Hokes Bluff
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 33.976, -85.790
A tree fell onto an occupied vehicle at Young's Chapel Methodist Church, although the motorist escaped without injury.
Thunderstorm Wind, Cherokee
- When
- March 15, 6:50 AM CST to 6:51 AM CST
- Where
- Cherokee County, 1.44 mi ENE of Bomar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.107, -85.556
The roof was removed from a building along Highway 411 southeast of Centre.
Thunderstorm Wind, Calhoun
- When
- March 15, 7:12 AM CST
- Where
- Calhoun County, 0.79 mi N of (Anb)anniston Calhou
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 33.592, -85.850
A 60 mph gust was measured at Anniston Regional Airport ASOS station (KANB) at 8:12 AM CDT.
Hail, Montgomery
- When
- March 15, 11:05 AM CST to 11:15 AM CST
- Where
- Montgomery County, 3.35 mi NW of Pinedale
- Measured
- 1.1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.327, -86.278
Several reports of quarter-size hail or slightly larger were received in south Montgomery and Pike Road.
Hail, Russell
- When
- March 15, 12:37 PM CST
- Where
- Russell County, 3.89 mi SSE of Crawford
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.401, -85.148
Nickel-sized hail was reported just east of Parkmanville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, March 15 to 17, 2024$1.3 million · 1.75 in hail · 3 events
- Tornadoes and Hail in Mississippi, March 15, 2024$151,000 · EF1 · 11 events
- Tornado and Flash Flooding in Alabama, March 15, 2024$164,000 · EF0 · 33 events
- Hail and Damaging Winds in Texas, March 15 to 17, 2024$60,000 · 2.75 in hail · 34 events
- Damaging Winds in Louisiana, March 15, 2024$26,000 · 52 kt wind · 10 events
- Hail and Damaging Wind in Georgia, March 15, 2024$20,000 · 1.75 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 15, 202454 kt wind · 15 events
- Heat in Washington, March 15 to 16, 202410 events
- Flash Flooding in Arkansas, March 15, 20247 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 15, 20246 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 15, 20246 events
- Hail and Damaging Wind in Texas, March 15, 20241.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1157389, 1156490, 1157390, 1156489, 1157019, 1157035, 1157039, 1157042, 1156850, 1156838, 1156835.